Health News

FDA Issues a Recall of a Popular High Blood Pressure Drug

A blood pressure medication was recalled after the wrong pills were found in a bottle, and this is just a few weeks after some blood pressure drugs were recalled due to an “unexpected” impurity. This is another drug recall from the Food and Drug Administration (FDA) due to a potentially deadly mixup.

Accord Healthcare, Inc. is of their own accord, recalling a single lot of mislabeled 100-count bottles of hydrochlorothiazide 12.5 mg tablets. Hydrochlorothiazide is used to treat hypertension (high blood pressure), and if used incorrectly, the effects could be life-threatening.

The 100-pill bottle was supposed to have Hydrochlorothiazide Tablets USP 12.5 mg, but instead, it was filled with Spironolactone Tablets USP 25 mg, which is used to treat congestive heart failure and cirrhosis of the liver, among others.

The FDA is committed to maintaining a gold standard for safety and efficacy, and that includes efforts to ensure the quality of drugs and the safe manner in which they’re manufactured.

When they identify lapses in the quality of drugs and problems with their manufacturing that have the potential to create risks to patients, the FDA is committed to taking swift action to alert the public and help facilitate the removal of the products from the market.

As they seek the removal of certain drug products, their drug shortages team is also working hard to ensure patients’ therapeutic needs are met in the United States with an adequate supply of unaffected medications.

The Food and Drug Administration (FDA) officials stated that the effects of taking this incorrect medication are relative, but range from “limited” to “life-threatening,” depending on the individual.

This news comes just a few weeks after the FDA stretched a recall involving drugs containing valsartan, which is used to treat high blood pressure and heart failure.


Read: 

The products were voluntarily recalled due to the presence of an impurity, N-nitrosodimethylamine (NDMA). N-nitrosodimethylamine (NDMA) is a substance that poses a potential cancer risk and is classified as a probable human carcinogen based on laboratory tests.

The presence of NDMA was unexpected and is thought to be related to changes in the way the active substance was manufactured.

In early August, FDA officials announced they had updated the list of drugs affected by the recall, and they also noted the recall is now a worldwide recommendation.

Multiple companies are voluntarily recalling their medications, including valsartan from Major Pharmaceuticals, Solco Healthcare, and Teva Pharmaceuticals Industries Ltd.

“It’s not the drug valsartan that’s the problem, it’s a contaminant that was included in the manufacturing process that’s the problem, and patients shouldn’t lose faith in the drug itself,” said Dr. Victoria Shin.

The recall is not expected to affect patient care because of the availability of other valsartan products, and the FDA is working with the affected companies to reduce or eliminate the valsartan API impurity from future products.

It’s also working on ensuring that the United States has an adequate supply of unaffected medications to take care of ailing patients.

What Should Patients Do?

The FDA lists recall instructions provided by the specific companies, including the drug lot numbers included in the recall and how to return or dispose of the affected drugs.

It noted the following:

  • Patients should look at the name of the drug and company listed on the prescription label to determine if their medication has been recalled.
  • Patients can also contact the pharmacy where they picked it up.
  • Patients should not stop their medication on their own without consulting a physician, as these medications are used to treat serious medical conditions (high blood pressure and heart failure). Stopping it can cause elevated and uncontrolled blood pressure which can potentially have severe health consequences.”
  • A doctor or pharmacist can also help patients find an alternative medication, which may be another valsartan product or a different medication from the same class of drugs, known as receptor blockers.
  • These blockers include losartan, olmesartan, irbesartan, and others.
  • Patients should monitor their blood pressure closely after switching medicines, as people may respond differently to the new medication.
  • The dose may also need to be adjusted under the guidance of a doctor or healthcare provider.

Whether patients end up paying more for their new medication depends on which product they switch to, and Health insurance plans may also often have lower copays for certain medicines.

The EPA notes that what’s known about the dangers of this chemical comes mainly from laboratory studies, and exposure to high levels of NDMA may cause liver damage in people.

The long-term cancer risks of the levels of NDMA found in recalled valsartan products is unknown, but FDA officials are still investigating how much NDMA was present in the recalled products. They are also assessing what effect this might have on patients who had been taking the medications.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.